Email updates

Keep up to date with the latest news and content from BMC Research Notes and BioMed Central.

Open Access Case Report

Acute adrenal insufficiency following arthroplasty: a case report and review of the literature

Stylianos Mandanas, Maria Boudina, Alexandra Chrisoulidou, Katerina Xinou, Efterpi Margaritidou, Spyros Gerou and Kalliopi Pazaitou-Panayiotou*

Author Affiliations

Department of Endocrinology, Theagenion Cancer Hospital, Al. Simeonidi st, Thessaloniki 54007, Greece

For all author emails, please log on.

BMC Research Notes 2013, 6:370  doi:10.1186/1756-0500-6-370

Published: 12 September 2013

Abstract

Background

Acute adrenal insufficiency is a potentially lethal condition rarely caused by bilateral adrenal haemorrhage due to heparin use. Most of the times, it is difficult to establish the diagnosis, as symptoms are not specific. Few cases have been reported in the literature.

Case presentation

A 52-year-old Caucasian woman presented with abdominal pain, vomiting and weakness nine days after arthroplasty and heparin use. Hyperkalemia, low cortisol and high adrenocorticotropic hormone levels were found, indicating adrenal insufficiency. Magnetic resonance imaging of the upper abdomen was compatible with preceding adrenal haemorrhage. Hydrocortisone and fludrocortisone were administered. Review of the literature revealed 36 cases of postoperative adrenal haemorrhage which are presented briefly.

Conclusion

Postoperative acute adrenal insufficiency due to haemorrhage is a rare condition. If patients are treated based on clinical suspicion, they have good chances to survive. Hydrocortisone is given permanently in the majority of the patients.

Keywords:
Adrenal insufficiency; Arthroplasty; Heparin